by Neil Bauman, Ph.D.
It doesn’t take much of an ototoxic antibiotic to damage your ears, and it often happens when you least expect it. Following is a professional lady’s story. She wrote:
I was prescribed Augmentin and Tobradex [Tobramycin] for conjunctivitis—2 drops each eye twice a day. After the 6th dose, I suddenly developed tinnitus, louder in the left ear than the right.
I immediately stopped taking both medications, looked them up online, and was astonished to discover Tobramycin is ototoxic—alarmingly so. Ototoxicity wasn’t listed as an adverse effect on the patient information page from the pharmacy! In addition, my doctor never mentioned any possible side effects.
The very next day after my last dose, I checked my hearing on an audiometer and was shocked to see my hearing had dropped to 40 dB at 6K and 8K in the left ear and 25 dB at 8K in the right. The other frequencies were good—less than 15 dB loss, and at 6K my right ear was at 5 dB. That was on Tuesday. On Wednesday, it was the same. On Thursday, all was the same except that I couldn’t hear 6K in my right ear until I reached 15 dB. On Friday, all was the same except I couldn’t hear 6K in my right ear until I reached 20dB. Then it stabilized.
My doctor denies any correlation between my hearing loss/tinnitus and the Tobramycin. She says I wasn’t on it long enough to cause problems. On the one hand, it does seem hard to believe that I was affected after only 6 doses, but my tinnitus and hearing loss were so abrupt and coincidental to the timing of the medication.
Why on earth are doctors prescribing severely ototoxic antibiotics when they could easily prescribe non-ototoxic ones, especially for something as minor as pink eye?! There’s something inherently wrong with that.
I still have the same tinnitus and hearing loss over 2 weeks later. My worst fear is that the loss will get worse, but I was hoping for some hearing recovery—is that unlikely? Do you have any suggestions?
As you have unfortunately found out, it’s amazing just how small a dose of Tobramycin (and other aminoglycoside antibiotics) can damage your ears. The Augumentin is a combination of Amoxicillin and Clavulanate and as far as I know, is not ototoxic at all. [Update: Amoxicillin has now been found to be somewhat ototoxic.] It’s the Tobramycin that did the dastardly deed.
This lady was fortunate that she had access to an audiometer, knew how to use it, and immediately tested and documented her hearing loss. Most people don’t have such access. Also, few would notice the drop in hearing at the higher frequencies. Thus, the myth perpetuates that such drugs don’t harm hearing—but they do! How wrong can doctors be!
No matter what drugs you take, you need to do “due diligence” and make sure that there won’t be nasty surprises lurking in the possible side effects your ears may experience.
One way to do this is to check out any drugs you take in Ototoxic Drugs Exposed. This book contains information on the ototoxicity of Tobramycin and the 876 other drugs known to damage ears.